7 Symptoms of Opioid Overdose
Learn to Recognize the Signs and Symptoms of an Opioid Overdose
If someone you care about has been using opioids, it is vital to watch out for the symptoms of opioid overdose. Accidental overdoses can happen for many reasons, and it is not always easy for the user to know they are taking too much.
Some overdoses happen when drugs bought on the street are adulterated with other, more potent substances, including fentanyl. Other overdoses can occur when patients simply forget they have already taken their prescription painkillers and take more, or when they receive less pain relief and take another pill. No matter why it happens, recognizing the signs and symptoms of opioid overdose could literally save a life, so get to know them now, before it is too late.
If you or a loved one are struggling with addiction, call WhiteSands Alcohol and Drug Rehab today at 877.969.1993 to learn how we can help.
A List of Common Opioid Drugs
The opioid class of drugs covers a lot of ground, from medications used to treat severe pain to drugs purchased illicitly on the street. Some of the most common opioid drugs include:
Symptoms of Opioid Addiction
No matter who they are or why they are taking the medication, anyone who uses opioids is at risk of overdose. Whether the medication has been legally prescribed or purchased illegally on the street, the risk is always there. Here are seven symptoms of overdose that should never be ignored:
- Severe confusion
- Frequent vomiting
- Constricted (pinpoint) pupils
- Loss of consciousness
- Difficulty breathing
- Cold, clammy skin
- Difficulty waking up
If you spot even one of these signs or symptoms, it is time to put away your doubts and reach for the phone. A prompt call to 911 could make all the difference in the world if an opioid overdose is taking place, giving you the time and space you need to get your loved one into treatment. And when the time comes for treatment, you can make another phone call – to the caring counselors and experienced staff at WhiteSands Alcohol and Drug Rehab.
What to Do in the Event of Opioid Overdose
Even if you only suspect that an opioid overdose is taking place, it is essential to act quickly. Any type of overdose is an emergency situation, but opioids can be especially deadly due to the depressive impact on the central nervous system. Here are the immediate steps you should take if you think someone is experiencing the symptoms of opioid overdose:
- Call 911. Before you take any other action, call 911 to ensure help is on the way.
- Administer Narcan if you have it on hand. If you do not have Narcan on hand, talk to your doctor or pharmacist about getting a supply.
- Watch for signs of respiratory arrest. Be ready to administer CPR and emergency first aid if the person suddenly stops breathing.
- Stay on the phone with emergency responders. It is crucial to stay on the phone while the ambulance is on the way, as the dispatchers can guide you through additional lifesaving procedures.
- Take the possible overdose as the warning sign it is. Even if the overdose is ultimately reversed, you cannot afford to breathe easy.
Instead of going back to life as normal, take the close call as a sign that professional drug rehab is needed.
Opioid Addiction Treatment at WhiteSands
Opioid addiction has reached epidemic proportions in many parts of the country. Even if you do not know it, chances are you know someone who has struggled with some form of opioid addiction, either as a result of prescription painkiller use or for some other reason. And whether you realize it or not, you have a vested interest in helping those opioid addicts get better and stay alive.
If you know someone suffering from opioid use disorder, it is essential to be prepared and even more important to know the symptoms of opioid overdose, which is an emergency, and fast thinking on your part could mean the difference between life and death, so reach out today before it is too late.
At WhiteSands Alcohol and Drug Rehab, we stand ready to provide the help and quality care your loved one needs. Support is only a phone call away, so contact us today and do your part to reduce the risk of a deadly overdose.
If you or a loved one needs help with abuse and/or treatment, please call the WhiteSands Treatment at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.